Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 75, NWS La Crosse, WI

July 8, 2007Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 8, 2007, 5:31 PM CDT for Taylor County, Wisconsin. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2007, 5:31 PM CDT (22:31 UTC)
Expired
Jul 8, 2007, 5:45 PM CDT
In force
14 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Taylor County, WI

The radar

The La Crosse radar (KARX), 180 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2192 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 082232
SVRARX
WIC119-082245-
/O.NEW.KARX.SV.W.0075.070708T2231Z-070708T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
531 PM CDT SUN JUL 8 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 545 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  WOOD LAKE...OR ABOUT 22 MILES NORTHEAST OF MEDFORD...AND MOVING
  EAST AT 45 MPH. THIS EXTENDS THE PREVIOUS SEVERE THUNDERSTORM
  WARNING IN EFFECT UNTIL 530 PM CDT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOOD LAKE AREA AROUND 535 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4521 9026 4538 9030 4538 9005 4518 9005

$$

THOMPSON
1 follow-up statement
000 
WWUS53 KARX 082241
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT SUN JUL 8 2007

WIC119-082250-
/O.EXP.KARX.SV.W.0075.000000T0000Z-070708T2245Z/
TAYLOR WI-
541 PM CDT SUN JUL 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAYLOR COUNTY
EXPIRES AT 545 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED 
AREA...AND THE WARNING WILL BE ALLOWED TO EXPIRE AT 545 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4521 9026 4538 9030 4538 9005 4518 9005

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:00 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 3:00 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT SUN JUL 8 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS FOR THIS PACKAGE INCLUDE RAIN CHANCES THROUGH THE
PERIOD ALONG WITH SEVERE WEATHER THREATS BOTH TONIGHT AND TUESDAY.
TEMPERATURES ALSO A CONCERN.

EARLY THIS AFTERNOON WATER VAPOR IMAGERY SHOWS SHORTWAVE ACROSS
EASTERN SOUTH DAKOTA...WITH A SECONDARY WAVE IN EASTERN WYOMING. 18Z
SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NEAR IRONWOOD
MICHIGAN...TO SOUTHWEST MINNESOTA. CONVECTION HAS FIRED OVER THE
PAST HOURS JUST BEHIND FRONT IN CENTRAL MINNESOTA INTO WESTERN
WISCONSIN. LAPS DATA SHOWING CONVECTIVE INHIBITION WEAKENING ACROSS
THE WARM SECTOR WITH MIXED LAYER CAPES IN EXCESS OF 3000 J/KG.

12Z 08JUL07 MODELS ARE SIMILAR IN THEIR SOLUTIONS THROUGH THE
PERIOD WITH BOTH THE GFS AND NAM SHOWING A FASTER AND STRONGER
TREND WITH THE VIGOROUS SHORTWAVE MOVING ALONG THE CANADIAN BORDER
TUESDAY.

IN THE NEAR TERM...EXPECT CONVECTION TO CONTINUE TO FIRE ALONG AND
JUST BEHIND SURFACE COLD FRONT THROUGH THE EVENING HOURS AS
SHORTWAVE OVER SOUTH DAKOTA MOVES INTO MINNESOTA. MID LEVEL COOLING
ASSOCIATED WITH THE WAVE WILL CONTINUE TO ERODE ANY CONVECTIVE
INITIATION. EFFECTIVE SHEAR OFF LATEST SPC MESO-ANALYSIS SHOWS 30
TO 40 KNOTS ACROSS THE FORECAST AREA WITH ML CAPES OF 3000 J/KG.
WITH FREEZING LEVELS NEAR 15K FEET EXPECT MAIN THREAT TO BE WINDS
WITH HAIL THE SECONDARY THREAT. INSTABILITY WEAKENS LATER THIS
EVENING AS FRONT CONTINUES TO SLOWLY PUSH SOUTH ACROSS THE FORECAST
AREA. HAVE ADDED SOME ADDITIONAL TIMING TO THE POP/WX GRIDS TONIGHT
BASED ON MOVEMENT OF THE FRONT.

FRONT PUSHES JUST SOUTH OF THE FORECAST AREA MONDAY WITH CAPES
BUILDING ONCE AGAIN IN THE AFTERNOON. HAVE KEPT THE CHANCE POPS GOING
ACROSS THE SOUTH THROUGH MONDAY NIGHT AS FRONT NEVER MAKES IT TO FAR
SOUTH. HOWEVER ENOUGH COOL AIR TO SLIP IN TO BRING AN END TO THE 90+
DEGREE HEAT OF THE PAST SEVERAL DAYS. WITH TEMPERATURES RETURNING TO
BACK NEAR NORMALS.

MORE POTENT SHORT WAVE TROUGH DROPS INTO NORTHERN MIDWEST ON TUESDAY
AND WITH STRONGER WIND FLOW AND BOUNDARY RETURNING AS A WARM
FRONT...LOOKS LIKE A BETTER CHANCE OF SEVERE WEATHER TUESDAY
AFTERNOON AND EVENING. TIMING AND STRONGER WIND SHEAR PARAMETERS MAY
ALSO AID SEVERE WEATHER THREAT. AS MENTIONED BEFORE BOTH GFS AND NAM
SHOWING A STRONGER AND FASTER TREND WITH THIS FEATURE. TIMING AND
STRONGER WIND SHEAR PARAMETERS MAY ALSO AID SEVERE WEATHER THREAT.

FRONT WILL PUSH SOUTH OF THE AREA TUESDAY EVENING WITH DRIER AIR
FILTERING INTO THE REGION. HAVE ADDED SOME TIMING TO THE GRIDS
BASED ON THIS WITH ONLY POPS DURING THE EVENING HOURS. QUIET AND
COOLER WEATHER EXPECTED ON WEDNESDAY/WEDNESDAY NIGHT AS FLOW
BECOMES MORE AMPLIFIED WITH RIDGE BUILDING ACROSS THE WESTERN CONUS
SHIFTING THE FORECAST AREA INTO A COOL NORTHWEST FLOW.

.LONG TERM...THURSDAY THROUGH SUNDAY

ALL THE MEDIUM RANGE MODELS SHOW A HIGHLY AMPLIFIED PATTERN THROUGH
THE PERIOD WITH RIDGING ACROSS THE WESTERN CONUS AND TROUGHING IN
THE EAST. THIS WOULD PLACE THE FORECAST AREA IN A NORTHWEST FLOW
REGIME. 00Z ECMWF DOES WANT TO HANG ON TO THE RIDGE LONGER ACROSS THE
WEST VERSUS THE 06Z GFS WHICH BEGINS TO BREAK IT DOWN LATER IN THE
WEEKEND. PER NATIONAL DISCUSSION PREFER THE ECMWF IN KEEPING THE
RIDGING ACROSS THE WEST. DIFFICULTIES IN THIS PATTERN ARE IN THE
DETAILS AS WEAK IMPULSES LIKELY TO RIDE DOWN ACROSS THE AREA...
WITH THE QUESTION BEING TIMING. CERTAINLY CANNOT RULE OUT A FEW
SHOWERS WITH THESE IMPULSES...BUT WHEN AND WHERE IS PROBLEMATIC. 00Z
GFS ENSEMBLES ONLY SHOWING VERY LOW PROBABILITIES FOR MEASURABLE
IN THIS TIME FRAME. WILL ADD LOW POPS FOR THE NORTH SATURDAY AND
ACROSS THE AREA SUNDAY.

RABERDING

&&

.AVIATION...

APPROACHING SHORT WAVE FROM NORTHERN PLAINS EXPECTED TO INTERACT
WITH COLD FRONT PUSHING INTO UPPER MISSISSIPPI VALLEY. AS THE FRONT
SINKS SOUTHWARD...POST FRONTAL SCATTERED CONVECTION SHOULD IMPACT
RST AND LSE DURING THE EVENING HOURS. IN ADDITION TO RST AND LSE
TAF...PLEASE REFERENCE LATEST AVIATION WEATHER CENTER COLLABORATIVE
CONVECTIVE FORECAST PRODUCT (CCFP) ON THE INTERNET FOR MORE DETAILS.

DUE TO EXPECTED SCATTERED NATURE OF THUNDERSTORMS...HAVE CONTINUED
VCTS AT BOTH TAF SITES UNTIL CONFIDENCE GROWS HIGH ENOUGH TO ADD
DETAILS...WHICH SHOULD OCCUR WITH NEXT REGULARLY SCHEDULED TAF
ISSUANCE AT ABOUT 2330Z THIS EVENING.

FRONT ANTICIPATED TO ONLY MOVE GRADUALLY SOUTHWARD TONIGHT...WITH
POST FRONTAL CONVECTION STILL A GOOD POSSIBILITY INTO THE OVERNIGHT
HOURS. AS A RESULT...ADDED SHOWERS TO BOTH TAF SITES FOR THE LATE
NIGHT HOURS BASED ON FURTHER INTERACTION OF FRONT WITH ADDITIONAL
UPPER LEVEL DISTURBANCES. BY 12Z 09JUL07...SHOWERS EXPECTED TO BE
SOUTH OF RST AND LSE...WITH VFR CONDITIONS THROUGH MONDAY MORNING.

THOMPSON

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 8, 2:37 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
237 PM CDT SUN JUL 8 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
237 PM CDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGHS ARE EXPECTED TO BE IN THE UPPER 80S TO MID 90S AGAIN THIS
AFTERNOON WITH HEAT INDICES OF 95 TO 105 DURING THE AFTERNOON
HOURS...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION ARE POSSIBLE WITH PROLONGED EXPOSURE TO...
OR PHYSICAL ACTIVITY IN THESE HEAT INDEX VALUES.

A CHANCE OF THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING AS A COLD FRONT PUSHES SOUTH AND INTERACTS WITH
THE WARM AND UNSTABLE AIRMASS OVER THE AREA. WIDESPREAD...ORGANIZED
SEVERE STORMS ARE NOT EXPECTED...BUT WITH THE UNSTABLE AIRMASS OVER
THE AREA AND THE FRONT MOVING IN AN ISOLATED SEVERE STORMS WILL BE
POSSIBLE. THE GREATEST SEVERE THREAT WILL BE IN THE 4 PM TO 9 PM
TIME FRAME...ESPECIALLY OVER PARTS OF SOUTHEAST MINNESOTA...WESTERN
AND NORTH CENTRAL WISCONSIN. THE MAIN SEVERE THREATS LOOK TO BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE ALONG AND SOUTH OF INTERSTATE 90 ON
MONDAY AS THIS FIRST FRONT REMAINS CLOSE TO THE AREA. DUE TO
LIMITED INSTABILITY...ANY STORMS ON MONDAY ARE NOT EXPECTED TO BE
SEVERE.

ANOTHER STRONG COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE AREA
TUESDAY AFTERNOON AND EVENING. INSTABILITY WILL INCREASE AHEAD OF
THIS FRONT ON TUESDAY. WITH MODERATE TO STRONG WINDS ALOFT...THERE
IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA TUESDAY
AFTERNOON AND EVENING ALONG AND AHEAD OF THE COLD FRONT. THE MAIN
THREATS AT THIS TIME LOOK TO BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 9 PM THIS
AFTERNOON AND EVENING OVER PARTS SOUTHEAST MINNESOTA...WESTERN AND
NORTH CENTRAL WISCONSIN. MORE WIDESPREAD SPOTTER ACTIVATION MAY BE
NEEDED TUESDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/DTJ

In the hours before

Local storm report, Jul 8, 5:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     3 E JUMP RIVER          45.36N 90.74W
07/08/2007  E50 MPH          TAYLOR             WI   PUBLIC

&&

JLR
Local storm report, Jul 8, 5:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     WESTBORO                45.35N 90.30W
07/08/2007  E50 MPH          TAYLOR             WI   LAW ENFORCEMENT

            CORN FLATTENED IN A FIELD JUST WEST OF WESTBORO

&&

JLR
Local storm report, Jul 8, 5:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 S WESTBORO            45.32N 90.30W
07/08/2007  E0.50 INCH       TAYLOR             WI   PUBLIC

&&

JLR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:13 PM CDTSevere Thunderstorm WarningARXTaylor77 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.